Texas, 2021

Hail and Damaging Wind in Texas, May 9, 2021

May 9, 2021 · NWS LUB · 2 events in 1 county or zone

Isolated thunderstorms developed in eastern New Mexico late in the afternoon of the ninth in post-frontal upslope flow. A few of these storms drifted into the extreme southwestern Texas Panhandle during the evening.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Isolated thunderstorms developed in eastern New Mexico late in the afternoon of the ninth in post-frontal upslope flow. A few of these storms drifted into the extreme southwestern Texas Panhandle during the evening. The first storm around 1942 CST produced hail up to nickel size in Friona (Parmer County). A second storm affected Parmer County again producing a wind gust to 68 mph at 2220 CST.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 9, 5:13 PM CST, 2 hours 29 minutes earlier.

Area forecast discussion, May 9, 5:13 PM CST, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
613 PM CDT Sun May 9 2021

.AVIATION...
VFR conditions expected through the rest of the evening and
night. Thunderstorms developing across eastern NM are expected to
stay just north of KLBB and KPVW. Towards daybreak increased
moisture will lead to low clouds (possible IFR conditions) and
possible SHRA at all terminals. Ceilings and visibilities will
begin to improve during the early afternoon tomorrow.

&&

.PREV DISCUSSION... /issued 240 PM CDT Sun May 9 2021/

SHORT TERM...
Mid level flow across West Texas is expected to remain quasi-zonal
through Monday evening.  A minor ripple in the mean flow is forecast
to move through the Panhandle this evening and serve as a lifting
mechanism which should trigger some shower and thunderstorm
activity.  This feature is confirmed in WV imagery (at mid-day) as
evidenced by altocumulus congestus over the Sangre de Cristo range
of NRN NM.  Some of the leading effects, closer to the surface,
include the initiation of a low level Cu field across the western
Panhandle.  It should take quite a while before deep convection
initializes west of the state line, but by dinner time, storms
should be crossing into Texas.  The question then becomes the
southern extent of the thunderstorm activity.  From available data,
it would appear that portions of the Panhandle, from Parmer to
Briscoe county, will have the best shot of seeing thunderstorms.  To
the south, chances diminish rapidly.

Southeasterly, upslope winds will help to provide lift down low
while the passing disturbance destabilizes the mid-levels with lapse
rates of 7-9 degC/km.  Initially, storms will likely remain anemic
with a bone-dry sub-cloud layer and very thin CAPE.  Still, as the
storms become better established, some updraft strengthening should
occur and it seems reasonable that marginally severe hail could be
produced along with a greater threat for downburst winds.

After storms dissipate this evening, with the continued warm/moist
advection, stratus should rapidly move into the area after midnight.
It appears enough lift will be present to generate some light shower
(or more likely sprinkles) activity for the first few hours after
sunrise on Monday morning.  Skies should start to clear from west to
east though it is surmised that the Rolling Plains could hold onto
the clouds all day as the effects of the next disturbance begin to
pull moisture westward late tomorrow.
LONG TERM...
An upper-level trough will move into the Intermountain West late
Monday and a few disturbances will move through the area. As these
waves move through, they will bring light precipitation and the
potential for elevated thunderstorms, especially over the
southeastern CWA. Precipitation chances will begin to come to an end
Wednesday as the axis of the main trough moves to the east. An upper
ridge will begin to build into the area late Wednesday. This will
bring a warming trend going into the latter part of the week. As the
upper ridge continues to move to the east, it is expected to
flatten. A few embedded disturbances may form within the mean flow
and bring the potential of showers and thunderstorms going into the
weekend. However, these ripples are not as pronounced as previous
runs.
Gkendrick

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/99/28
Hazardous weather outlook, May 9, 10:43 AM CST, 8 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1143 AM CDT Sun May 9 2021

TXZ021>044-101645-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1143 AM CDT Sun May 9 2021

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

A low risk of strong to marginally severe thunderstorms will exists across
parts of the extreme southern Texas Panhandle and northern South
Plains late this afternoon through the evening hours. The primary
concern for strongest thunderstorms will be hail up to the size of a
quarter and wind gusts up to 60 MPH.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Isolated thunderstorms will be possible from late Monday night
through Wednesday.  However,the chances of any of the storms being
severe remains quite low.

A return of storms to the region is possible starting next weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Please relay any information about
severe weather to the NWS while following local, state, and CDC
guidelines.

In the hours before

Special weather statement, May 9, 6:44 PM CST, 58 minutes before
Special Weather Statement
National Weather Service Lubbock TX
744 PM CDT Sun May 9 2021

TXZ021-100115-
Parmer TX-
744 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN PARMER COUNTY UNTIL 815
PM CDT...

At 742 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles south of Bellview, or 21 miles north of Clovis, moving
southeast at 30 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Friona, Bovina and Rhea.

LAT...LON 3475 10265 3473 10260 3437 10296 3444 10305
      3475 10304
TIME...MOT...LOC 0042Z 293DEG 25KT 3475 10313

PAZOS
Special weather statement, May 9, 7:16 PM CST, 26 minutes before
Special Weather Statement
National Weather Service Lubbock TX
816 PM CDT Sun May 9 2021

TXZ021-100145-
Parmer TX-
816 PM CDT Sun May 9 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN PARMER AND NORTHWESTERN
CASTRO COUNTIES UNTIL 845 PM CDT...

At 816 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northeast of Rhea, or 10 miles northwest of Friona, moving east
at 35 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Friona, Rhea and Black.

LAT...LON 3475 10253 3474 10252 3454 10266 3461 10304
      3475 10304
TIME...MOT...LOC 0116Z 285DEG 32KT 3471 10289

PAZOS

The radar

The Cannon AFB radar (KFDX), 81 km away, was scanning. The volume nearest the first event began at 01:39 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
May 9, 7:42 PM CST
Where
Parmer County, Friona
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.630, -102.730

Thunderstorm Wind, Parmer

When
May 9, 10:20 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University West Texas mesonet site near Friona measured a wind gust to 68 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 948198, 948199.